I am just starting Rythmol generic Propafanone (6th day). I also have been taking Atenolol for the last 10 years, before and after I tried and failed Norpace. By bp and hr were going down yesterday, so I delayed the dose, as I have done over the years. I had an extreme dizzy spell - close to fainting - and as I happened to be near the Cardiologist's office, I called to see if I could get an ekg, as he had advised if I felt weak. His nurse grudgingly conceded I could get the ekg, but said I had to be taking Atenolol with the Profafanone. Apparently Atenolol is needed as a counterpart to this drug. Anyway, she told me to take one half of my 25 mg. Atenolol last night (I'd been without it for about 13 hours at this point) and they would read the ekg this morning and she would call me. I have yet to hear back and will call by the end of the day if I don't hear, but am kind of annoyed that this was not made clear to me. I requested a copy of the print out and even tho it was labeled "abnormal" the tech said "I would not let you leave here if this was a real problem." After the ekg, I went to my heart support group in the same building and a nurse in the group said it was not bad and it showed a few beats originated from a place other than the AV node, which is the problem with afib. She said she thought I was just adjusting to the medication. She also said the beta blocker keeps the heartbeat strong. My heart rate has been as low as 48 and bp down to 85. I am trying to stay hydrated as the nurse suggested and that seems to be of some help. I have not been doing much during this changeover in meds and am feeling a little lightheaded. Not sure if it is the meds or my lack of activity. Any feedback would be appreciated.
Finally talked with the cardiology nurse late this afternoon. It seems the cardio ep was working in another office and she faxed my ekg over to him. She said it showed my sinus node was "flat." She told me just take 12.5 of Atenolol a.m. and p.m. and he thought that maybe the Atenolol I'd been taking had suppressed my rhythms too much. She said he thought it would "straighten out." He recommended another ekg in 5 days, but I'll be seeing him in 8 days, so it's ok to wait til then. She said I could expect to have "a little afib." The results of the ekg are as follows: Vent. rate 62 bpm, PR interval *ms, QRS duration 86 ms., QT/QTc 436/442 ms, P-R-Taxes *80 78, Junctional rhythm, low voltage QRS, Abnormal ECG. I just had another little run of tachycardia and felt faint. This is turning into a uncomfortable, scary situation. Any thoughts comments????
I took Propafenone for years (suppose 4 or 5 years) without taking any beta blocker, just warfarin. I took this to help hold me in NSR following electrocardioversions. Best I can recall I was taking something in the area of 200 mg of Propafenone three times a day;.
Following heart surgery the surgeon had me on a lower dose of Propafrenone and a low dose Metoprolol, also a low dose aspiring in spite of the fact I was also on warfarin. I continue to take warfarin and a low dose aspirin.
I didn't have any problems on the combination until about a month after my surgery when I went back into atrial fibrillation - the cardiologist called it atrial flutter in the beginning but it converted to fibrillation. He stopped the Propafenon.
Given you have a confirmation from your doctor it seems you have an answer on what has to be done. But as we both know, we have to keep the pressure on our doctors to get their full (er) attention.
I'm feeling pretty crummy and very limited in my activity on the Rythmol. Did I understand you to say you tolerated it pretty well? I wish the doctor had started me on a lower dose, as the mfrs. insert suggested. I really feel weighed down and my heart rate goes up just walking around. At least no feeling of fainting today. I am seeing the doctor on the 1st. If this isn't better I think I'm going to go off of it. This is no way to live. Not sure what my options are, but I am really not feeling well on this drug.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.